Reeves RR, Kamal A. Complicated Withdrawal Phenomena During Benzodiazepine Cessation in Older Adults. J Am Osteopath Assoc 2019;119(5):327–331. doi: https://doi.org/10.7556/jaoa.2019.055.
Download citation file:
The cause of prolonged or recurrent symptoms following the cessation of long-term benzodiazepine use is proposed to be related to downregulation and allosteric decoupling of the γ-aminobutyric acid/benzodiazepine receptor complex. This case series describes 2 patients with prolonged (>2 weeks) recurrent complications during attempted tapering of benzodiazepine doses after long-term treatment. Excited catatonia developed in a 90-year-old woman, and prolonged delirium developed in a 69-year-old woman. Both patients showed improvement of symptoms after resumption of higher doses of benzodiazepine treatment and recurrence of symptoms when the dose was again lowered. Caution should be exercised regarding the long-term use of benzodiazepines in older adults (aged ≥65 years). Tapering of benzodiazepines in older patients after long-term treatment may require slow decreases in dose over long periods. Psychotherapeutic interventions, such as brief cognitive therapy with psychoeducation and motivational enhancement, and osteopathic manipulative treatment to decrease paravertebral muscle tension may be beneficial during the tapering process.
This PDF is available to Subscribers Only
View Article Abstract & Purchase Options